Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 55, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 20, 2020, 4:55 PM EDT for Dickenson County, Virginia. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2020, 4:55 PM EDT (20:55 UTC)
- Expired
- Aug 20, 2020, 6:56 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:15 PM EDT | FLASH FLOOD | 2 Nw Clintwood, VA | WATER OVERFLOWING BANKS OF GEORGES FORK, LEADING TO WATER OVER RT. 621 |
| Aug 20, 5:15 PM EDT | FLASH FLOOD | 3 E Clintwood, VA | WATER OVER CAMP CREEK RD |
| Aug 20, 5:15 PM EDT | FLASH FLOOD | Clintwood, VA | WATER OVER ROAD (MAIN STREET) |
| Aug 20, 5:20 PM EDT | FLASH FLOOD | Clintwood, VA | PICTURES OF WATER OVER BRUSHCREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WGUS51 KRLX 202055
FFWRLX
VAC051-210000-
/O.NEW.KRLX.FF.W.0055.200820T2055Z-200821T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
455 PM EDT Thu Aug 20 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
West Central Dickenson County in southwestern Virginia...
* Until 800 PM EDT.
* At 455 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Clintwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3707 8248 3710 8252 3710 8253 3711 8253
3712 8254 3716 8253 3719 8251 3721 8239
3714 8239
FLASH FLOOD...RADAR INDICATED
$$
ARJ1 follow-up statement
637
WGUS71 KRLX 202256
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
656 PM EDT Thu Aug 20 2020
VAC051-202306-
/O.CAN.KRLX.FF.W.0055.000000T0000Z-200821T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
656 PM EDT Thu Aug 20 2020
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL DICKENSON
COUNTY...
Flood waters have receded and the heavy rain has ended. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 3707 8248 3710 8252 3710 8253 3711 8253
3712 8254 3716 8253 3719 8251 3721 8239
3714 8239
$$
ARJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:39 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 20, 2:39 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 239 PM EDT Thu Aug 20 2020 .SYNOPSIS... A slow moving upper level disturbance will increase the potential for showers and thunderstorms into the weekend. Ridging brings drier weather for the beginning of next week. && .NEAR TERM /THROUGH FRIDAY/... As of 218 PM Thursday... Atmospheric moisture will continue to increase through the near term due to deep southerly flow on the eastern side of a longwave trough to our west. As a result, scattered to numerous showers and thunderstorms will spread from our southern Coalfield counties this afternoon up into the mountains tomorrow afternoon, with lesser PoPs westward into the lowlands. Storm motions should be rather slow so will need to watch for localized flash flooding. Otherwise, the increasing moisture content and cloud cover will keep temps tonight several degrees warmer than last night with most locations remaining in the 60s. Highs on Friday will be similar to today. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM Thursday... During the short term period, an upper level trough will remain over the area. At first this trough will be deep...extending down into the Gulf Coast states. Then, two areas of high pressure (one in the Southwest US and one over the Atlantic) will expand into the Southern US causing the trough to contract northward over the weekend. On Saturday, a jet streak moving over the area will provide lift in an already moisture rich and unstable environment. This will boost the probability of showers and storms especially toward the afternoon and evening when instability is greatest. Precipitable water values in the 1.5-1.75" range are expected during this time which means storms may produce heavy rainfall. WPC's Day 3 Excessive Rainfall Outlook currently includes the vast majority of the CWA in a marginal risk. Showers/storms should develop again on Sunday, though chances are slightly lower due to the weakening trough and a gradual transition to zonal flow. That being said, any storms that develop would still have the potential to bring heavy rainfall. Temperatures are forecast to remain near normal with highs in the low to mid 80s across the lowlands, and mid 60s-70s in the mountains. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 235 PM Thursday... Ridging will strengthen into the work week as high pressure continues to build to our south. This will lead to drier conditions at least through mid-week. Uncertainty creeps into the forecast for late week since some models indicate a trough will begin to affect the region, while others favor continued ridging. Will also have to keep an eye on the tropics as the remnants of a tropical system could affect the area late in the week. Temperatures are expected to become hot by mid-week. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 218 PM Thursday... Cu field continues to grow with showers/thunderstorms developing over our southwest Virginia counties. The best potential for showers and storms will be confined to our southern Coalfield counties this afternoon and evening and although a brief shower/storm cannot be ruled out as far north as CRW and EKN, decided to remove that mention from the TAFs. Patchy fog will likely hit the usual spots tonight, although there should be more cloud cover around than last night which will lower confidence and prevent a pure persistence forecast. More widespread showers/storms will likely be developing by the end of the TAF period midday tomorrow, targeting the mountains first and then spreading out from there. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Fog formation and resulting impacts on flight conditions is low confidence at any given location due to increased cloud cover tonight compared to last night. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... Areas of IFR fog possible late each night and early morning into the weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/JLB NEAR TERM...ABE SHORT TERM...JLB LONG TERM...JLB AVIATION...ABE
Hazardous weather outlook, Aug 20, 4:42 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 442 AM EDT Thu Aug 20 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-210900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 442 AM EDT Thu Aug 20 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Shower and thunderstorm chances will increase Friday and through the weekend. Isolated high water impacts may occur with any slow moving and heavy thunderstorms on Friday, Saturday, and Sunday. An isolated strong storm will also be possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 20, 4:30 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
430 PM EDT Thu Aug 20 2020
WVZ024-025-202100-
Logan-Mingo-
430 PM EDT Thu Aug 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND WEST
CENTRAL LOGAN COUNTIES...
At 429 PM EDT, a strong thunderstorm was located near Whitepost, or 8
miles north of Williamson, moving north at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Holden, Mount Gay-Shamrock, Naugatuck, Dingess, Myrtle and Lenore.
This includes Route 119 between mile markers 1 and 18.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3795 8221 3784 8206 3775 8218 3774 8232
3775 8233 3776 8231 3776 8233 3778 8232
3778 8234 3779 8234 3779 8235 3786 8239
TIME...MOT...LOC 2029Z 180DEG 12KT 3779 8228
08Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.